Visualdx.com no longer supports your web browser (Internet Explorer 6). See what browsers we support.

Leukemia Cutis

Here is the scenario I tell all my friends. I used your resource and was able to come up with a differential diagnosis and convince my attending to do a skin biopsy – and it turned out to be the diagnosis I had suggested. She was very impressed by my use of a valuable resource, and she tells the story to all the faculty members in my program.

A 64-year-old female with only a history of Crohn's disease – not on any treatment – was diagnosed with acute myeloid leukemia (AML) with FLT3 positive (basically means a poor prognosis). She received induction chemotherapy with daunorubicin and cytarabine (called 7+3). She had a bone marrow biopsy at day 34 for confirming that she didn’t have residual disease. Her CBC had recovered, and the bone marrow biopsy results were conclusive of AML in remission. One week later she had some signs/symptoms of a urinary tract infection and was started on antibiotics (ciprofloxacin). The patient developed a papular diffuse rash all over her body in 1 to 2 days. The rash started on her thighs and advanced to her abdomen, chest, and upper extremity.

Because the rash was associated with the timing of ciprofloxacin start and the patient had a negative bone marrow biopsy 10 days before, my attending thought it was a drug rash even though it was not macular. I went to VisualDx and looked up leukemia cutis. I asked her to review the pictures with me and convinced her to allow me to pursue a punch biopsy of skin (all along she kept telling me that leukemia won’t come back that aggressively in 10 days after negative bone marrow, and I told her that the lesions are classic: papular, diffuse, raised). Finally, we did skin biopsy and it was positive for leukemia cutis. My attending was impressed, and we are going to actually send the image to NEJM for publication.

I think that even though timing-wise my attending was right – that having a negative bone marrow biopsy 10 days before and starting a new antibiotic made more sense for it to be a drug rash – as a learner I didn’t agree. I used your resource and found that I made the right diagnosis, and the patient received the right treatment. I want to thank you for such a wonderful resource.

– PGY-3, Hematology-Oncology Fellow, SUNY Stony Brook


Back to User Stories